Carlos Segovia Fernández

  • Roberto A. MacíasEmail author
  • José L. Torrea
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


It is an entirely vain endeavor to try to describe in a few pages the mathematical life of Carlos Segovia. The variety and richness of his deep results and proofs would need a whole book in order to put them into their propercontext and to see what has been their ulterior influence. However, space limitation has the advantage that this chapter will probably be read by more people than if the exposition was as exhaustive as it deserves. This chapter has been written keeping in mind the idea of reaching more people than just the specialists. It can be thought of as a painting in which only a reduced number of strokes have been made, enough to give the viewer a rough idea of the completed work, but giving him the freedom to choose to finish those parts in which he is more interested.


Hardy Space Singular Integral Banach Lattice Singular Integral Operator Area Function 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abu-Falahah I., Macías R.A., Segovia C., Torrea J.L.: Transferring strong boundedness among Laguerre orthogonal systems. Proc. Indian Acad. Sci. Math. Sci. (to appear).Google Scholar
  2. 2.
    Aguilera N., Segovia C.: Weighted norm inequalities relating the \(g_{\lambda}^{\ast}\) and the area functions. Studia Math. 61 (1977), 293–303.zbMATHMathSciNetGoogle Scholar
  3. 3.
    Benedek A., Calderón A.P., Panzone R.: Convolution operators on Banach-space valued functions. Proc. Nat. Acad. Sci. USA 48 (1962), 356–365.CrossRefzbMATHGoogle Scholar
  4. 4.
    Benedek A., Panzone, R., Segovia, C.: On operations of convolution type and orthonormal systems on compact abelian groups. Rev. Un. Mat. Argentina 22 (1964), 57–73.zbMATHMathSciNetGoogle Scholar
  5. 5.
    Bollobás B.: Martingale inequalities. Math. Proc. Cambridge Philos. Soc. 87 (1980), 377–382.CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Calderón A.P.: Commutators of singular integral operators. Proc. Nat. Acad. Sci. USA 53 (1965), 1092–1099.CrossRefzbMATHGoogle Scholar
  7. 7.
    Calderón A.P., Zygmund A.: On the existence of certain singular integrals. Acta Math. 88 (1952), 85–139.CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Calderón A.P., Zygmund A.: On singular integrals. Amer. J. Math. 78 (1956), 289–300.CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Capri O.N., Segovia, C. : Behaviour of L r-Dini singular integrals in weighted L 1 spaces. Studia Math. 92 (1989), no. 1, 21–36.MathSciNetGoogle Scholar
  10. 10.
    Capri O.N., Segovia, C.: Convergence of singular integrals in weighted L 1 spaces. Pro. Mathematica, 3 no. 5 y 6, 3–29.Google Scholar
  11. 11.
    Carleson L., Jones P.: Weighted norm inequalities and a theorem of Koosis. Mittag-Leffler Institute, Report 2, 1981.Google Scholar
  12. 12.
    Coifman R.R., Rochberg R., Weiss G.: Factorization theorems for Hardy spaces in several variables.. Ann. of Math. (2) 103 (1976), no. 3, 611–635.CrossRefzbMATHMathSciNetGoogle Scholar
  13. 13.
    Coifman R.R., Weiss G.: Analyse harmonique non-commutative sur certain espaces homogenes. Lecture Notes in Mathematics, 242, Springer-Verlag, Berlin, 1971.Google Scholar
  14. 14.
    Forzani L., Harboure E., Scotto R.: Harmonic analysis related to Hermite expansions. This volume.Google Scholar
  15. 15.
    García-Cuerva J., Harboure E., Segovia C., Torrea J.L.: Weighted norm inequalities for commutators of strongly singular integrals. Indiana Univ. Math. J. 40 (1991), 1397–1420.CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Gatto A.E., Gutierrez C.: On weighted norm inequalities for the maximal functions. Studia Math. 76 (1983), no. 1, 59–62.zbMATHMathSciNetGoogle Scholar
  17. 17.
    Gatto A.E., Jimenez J.R., Segovia C.: On the solution of the equation D m F = f for fH p, Conference on Harmonic Analysis in Honor of Antoni Zygmund, Vol. II, Wadsworth Mathematical Series (1983), 392–415.Google Scholar
  18. 18.
    Gatto A.E., Segovia C.: Product rule and chain rule estimates for the Hajtasz gradient on doubling metric measure spaces. Colloq. Math. 105 (2006), no. 1, 19–24.CrossRefzbMATHMathSciNetGoogle Scholar
  19. 19.
    Gatto A.E., Segovia C., Vagi S.: On fractional differentiation and integration on spaces of homogeneous type. Rev. Mat. Iberoamericana 12 (1996), 111–145.CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Gundy R.F.: Sur les transformations de Riesez pour le semi-groupe d'Ornstein-Uhlenbeck. C.R. Acad. Sci. Paris Sr. I Math. 303 (1986), no. 19, 967–970.zbMATHMathSciNetGoogle Scholar
  21. 21.
    Gutiérrez C.E.: On the Riesz transforms for Gaussian measures. J. Funct. Anal. 120 (1994), no. 1, 107–134.CrossRefzbMATHMathSciNetGoogle Scholar
  22. 22.
    Gutiérrez C.E., Segovia C., Torrea J.L.: On higher Riesz transforms for Gaussian measures. J. Fourier Anal. Appl. 2 (1996), 583–596.CrossRefzbMATHMathSciNetGoogle Scholar
  23. 23.
    Harboure E., Macías R., Segovia C.: Boundedness of fractional operators on L p spaces with different weights. Trans. Amer. Math. Soc. 285 (1984), 629–647.zbMATHMathSciNetGoogle Scholar
  24. 24.
    Harboure E., Macías R., Segovia C.: A two weight inequality for the fractional integral when p = n/α. Proc. Amer. Math. Soc. 90 (1984), 555–562.zbMATHMathSciNetGoogle Scholar
  25. 25.
    Harboure E., Macías R., Segovia C.: Extrapolation results for classes of weights. Amer. J. Math. 110 (1988), 383–397.CrossRefzbMATHMathSciNetGoogle Scholar
  26. 26.
    Harboure E., Macías R., Segovia C.: An extrapolation theorem for pairs of weights. Rev. Un. Mat. Argentina 40 (1997), no. 3–4, 37–48.zbMATHMathSciNetGoogle Scholar
  27. 27.
    Harboure E., Macías R.A., Segovia C., Torrea J.L.: Some estimates for maximal functions on Köthe function spaces. Israel J. Math. 90 (1995), 349–371.CrossRefzbMATHMathSciNetGoogle Scholar
  28. 28.
    Harboure E., de Rosa L., Segovia C., Torrea, J.L.: L p-dimension free boundedness for Riesz transforms associated to Hermite functions. Math. Ann. 328 (2004), no. 4, 653–682.CrossRefzbMATHMathSciNetGoogle Scholar
  29. 29.
    Harboure E., Segovia C., Torrea J.L.: Boundedness of commutators of fractional and singular integrals for the extreme values of p. Illinois J. Math. 41 (1997), 676–700.MathSciNetGoogle Scholar
  30. 30.
    Harboure E., Segovia C., Torrea J.L., Viviani B.: Power weighted L p-inequalities for Laguerre Riesz transforms. Arkiv Math. 46 (2008), 285–313.CrossRefzbMATHMathSciNetGoogle Scholar
  31. 31.
    Hunt R.A., Muckenhoupt B., Wheeden R.L.: Weighted norm inequalities for the conjugate function and Hilbert transform. Trans. Amer. Math. Soc. 176 (1973), 227–251.CrossRefzbMATHMathSciNetGoogle Scholar
  32. 32.
    Macías R., Segovia C.: Weighted norm inequalities for parabolic fractional integrals. Studia Math. 61 (1977), 279–291.zbMATHMathSciNetGoogle Scholar
  33. 33.
    Macías R., Segovia C.: Lipschitz functions on Spaces of Homogeneous Type. Adv. Math. 33 (1979), 257–270.CrossRefzbMATHGoogle Scholar
  34. 34.
    Macías R., Segovia C.: A decomposition into atoms of distributions on spaces of homogeneous type. Adv. Math. 33 (1979), 271–309.CrossRefzbMATHGoogle Scholar
  35. 35.
    Macías R., Segovia C.: A well-behaved quasi-distance for spaces of homogeneous type. Trabajos de Matemática, Serie I 32 (1981), IAM - CONICET, Buenos Aires.Google Scholar
  36. 36.
    Macías R., Segovia C., Torrea J.L.: Singular integral operators with non-necessarily bounded kernels on spaces of homogeneous type. Adv. Math. 93 (1992), 25–60.CrossRefzbMATHMathSciNetGoogle Scholar
  37. 37.
    Macías R.A., Segovia C., Torrea J.L.: Heat-diffusion maximal operators for Laguerre semigroups with negative parameters. J. Funct. Anal. 229 (2005), no. 2, 300–316.CrossRefzbMATHMathSciNetGoogle Scholar
  38. 38.
    Macías R.A., Segovia C., Torrea J.L.: Weighted norm estimates for the maximal operator of the Laguerre functions heat diffusion semigroup. Studia Math. 172 (2006), 149–167.CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Martin-Reyes F.J., Ortega P., de la Torre A.: Weights for one-sided operators, This volume.Google Scholar
  40. 40.
    Meyer, P.-A.: Transformations de Riesz pour les lois gaussiennes. Seminar on probability, XVIII, 179–193, Lecture Notes in Math., 1059, Springer, Berlin, 1984.Google Scholar
  41. 41.
    Muckenhoupt B.: Weighted norm inequalities for the Hardy maximal function. Trans. Amer. Math. Soc. 165 (1972), 207–226.CrossRefzbMATHMathSciNetGoogle Scholar
  42. 42.
    Ombrosi S., Segovia C.: One-sided singular integral operators on Calderón-Hardy spaces. Rev. Un. Mat. Argentina 44 (2003), no. 1, 17–32.zbMATHMathSciNetGoogle Scholar
  43. 43.
    Ombrosi S., Segovia C., Testoni R.: An interpolation theorem between one-sided Hardy spaces. Ark. Mat. 44 (2006), no. 2, 335–348.CrossRefzbMATHMathSciNetGoogle Scholar
  44. 44.
    Panzone R., Segovia, C.: Measurable transformations on compact spaces and O. N. systems on compact groups. Rev. Un. Mat. Argentina 22 (1964), 83–102.zbMATHMathSciNetGoogle Scholar
  45. 45.
    Pisier G.: Riesz transforms: a simpler analytic proof of P.-A. Meyer's inequality. Séminaire de Probabilités, XXII, 485–501, Lecture Notes in Math., 1321, Springer, Berlin, 1988.MathSciNetGoogle Scholar
  46. 46.
    de Rosa L., Segovia C.: Convergence of truncated singular integrals with two weights. Colloq. Math., 60/61 (1990), 579–591.MathSciNetGoogle Scholar
  47. 47.
    de Rosa L., Segovia, C.: Convergence in L 1 of singular integrals with nonstandard truncations. Rev. Un. Mat. Argentina 38 (1993), no. 3–4, 246–255.zbMATHMathSciNetGoogle Scholar
  48. 48.
    de Rosa L., Segovia C.: Weighted H p spaces for one sided maximal functions. Harmonic analysis and operator theory (Caracas, 1994), 161–183, Contemp. Math., 189, Amer. Math. Soc., Providence, RI, 1995.Google Scholar
  49. 49.
    de Rosa L., Segovia C.: Dual spaces for one-sided weighted Hardy spaces. Rev. Un. Mat. Argentina 40 (1997), 49–71.zbMATHMathSciNetGoogle Scholar
  50. 50.
    de Rosa L., Segovia C.: One-sided Littlewood-Paley theory. Proceedings of the conference dedicated to Professor Miguel de Guzmán (El Escorial, 1996), J. Fourier Anal. Appl. 3 (1997), Special Issue, 933–957CrossRefzbMATHMathSciNetGoogle Scholar
  51. 51.
    de Rosa, L., Segovia, C.: One-sided Littlewood–Paley theory. J. of Fourier Anal. and Appl. 3 (1997), 933–957.CrossRefzbMATHMathSciNetGoogle Scholar
  52. 52.
    de Rosa L., Segovia C.: A substitute of harmonic majorization. Indiana Univ. Math. J. 48 (1999), 1535–1545.zbMATHMathSciNetGoogle Scholar
  53. 53.
    de Rosa L., Segovia C.: Equivalence of norms in one-sided H p spaces. Collect. Math. 53 (2002), no. 1, 1–20.zbMATHMathSciNetGoogle Scholar
  54. 54.
    de Rosa L., Segovia C.: Some weighted norm inequalities for a one-sided version of \(g_{\lambda}^{\ast}\). Studia Math. 176 (2006), no. 1, 21–36.CrossRefzbMATHMathSciNetGoogle Scholar
  55. 55.
    Rubio de Francia J.L.: Weighted norm inequalities and vector-valued inequalities. Harmonic Analysis Lecture Notes in Math. 908, Springer 1982, 86–101.CrossRefMathSciNetGoogle Scholar
  56. 56.
    Rubio de Francia J.L.: Factorization and extrapolation of weights. Amer. J. math. 110 (1984), 533–547.CrossRefMathSciNetGoogle Scholar
  57. 57.
    Rubio de Francia J.L., Torrea J.L.: Some Banach techniques in vector-valued Fourier Analysis. Colloquium Math. 54 (1976), 273–284.MathSciNetGoogle Scholar
  58. 58.
    Sawyer, E.: Weighted inequalities for the one-sided Hardy-Littlewood maximal functions. Trans. Amer. Math. Soc. 297 (1986), no. 1, 53–61.CrossRefzbMATHMathSciNetGoogle Scholar
  59. 59.
    Segovia C., On the area function of Lusin. Doctoral dissertation. The University of Chicago (1967).Google Scholar
  60. 60.
    Segovia C.: On the area function of Lusin. Studia Math. 33 (1969), 311–343.zbMATHMathSciNetGoogle Scholar
  61. 61.
    Segovia, C.: Sobre la teoría de la extrapolación. Anales Acad. Nac. Cs. Exactas, Fís. y Nat. Argentina, 42 (1990), 31–34.Google Scholar
  62. 62.
    Segovia, C.: Estado actual de la matemática en la Argentina, II. Encuentro Hispanoanericano de Historia de las Ciencias, Real Academia de Ciencias, España, y Academia Nacional de Ciencias Exactas, Físicas y Naturales, Argentina, Madrid, (1991).Google Scholar
  63. 63.
    Segovia, C.: Hardy spaces and atomic decompositions. Proceedings of the Second “Dr. António A. R. Monteiro” Congress on Mathematics (Bahía Blanca, 1993), 95–103, Univ. Nac. del Sur, Bahía Blanca, 1993.Google Scholar
  64. 64.
    Segovia, C.: Extrapolation and commutators of singular integrals. Atas do 40 Seminario Brasileiro de Análise (1994), 165–190.Google Scholar
  65. 65.
    Segovia C., Testoni R. : One-sided strongly singular operators. Preprint.Google Scholar
  66. 66.
    Segovia C., Testoni R.: A multiplier theorem for one-sided Hardy spaces. Proc. Roy. Soc. Edinburgh Sect. A (to appear).Google Scholar
  67. 67.
    Segovia C., Torrea J.L.: A note on the commutator of the Hilbert transform. Rev. Un. Mat. Argentina 35 (1989), 259–264 (1991).zbMATHMathSciNetGoogle Scholar
  68. 68.
    Segovia C., Torrea J.L.: Weighted inequalities for commutators of fractional and singular integrals. Conference on Mathematical Analysis (El Escorial, 1989). Publ. Mat. 35 (1991), no. 1, 209–235.CrossRefzbMATHMathSciNetGoogle Scholar
  69. 69.
    Segovia C., Torrea J.L.: Vector-valued commutators and applications. Indiana Univ. Math. J. 38 (1989), 959–971.CrossRefzbMATHMathSciNetGoogle Scholar
  70. 70.
    Segovia C., Torrea J.L.: Extrapolation for pairs of related weights. Analysis and partial differential equations, 331–345, Lecture Notes in Pure and Appl. Math., 122, Dekker, New York, 1990.Google Scholar
  71. 71.
    Segovia C., Torrea J.L.: Commutators of Littlewood-Paley sums. Ark. Mat. 31 (1993), 117–136.CrossRefzbMATHMathSciNetGoogle Scholar
  72. 72.
    Segovia C., Torrea J.L.: Higher order commutators for vector-valued Calderón-Zygmund operators. Trans. Amer. Math. Soc. 336 (1993), 537–556.zbMATHMathSciNetGoogle Scholar
  73. 73.
    Segovia C., Wheeden R.: On certain fractional area integrals. J. Math. Mech. 19 1969/1970, 247–262.MathSciNetGoogle Scholar
  74. 74.
    Segovia C., Wheeden R.: On the function \(g_{\lambda}^{\ast}\) and the heat equation. Studia Math. 37 (1970), 57–93.zbMATHMathSciNetGoogle Scholar
  75. 75.
    Segovia C., Wheeden R.: Fractional differentiation of the commutator of the Hilbert transform. J. Functional Analysis 8 (1971), 341–359.CrossRefzbMATHMathSciNetGoogle Scholar
  76. 76.
    Segovia C., Wheeden R.: On weighted norm inequalities for the Lusin area integral. Trans. Amer. Math. Soc. 176 (1973), 103–123.CrossRefzbMATHMathSciNetGoogle Scholar
  77. 77.
    Stein E. M.: Singular integrals and differentiability properties of functions. Princeton University Press, 1970.zbMATHGoogle Scholar
  78. 78.
    Stein E. M.: The development of square functions in the work of A. Zygmund. Bull. Amer. Math. Soc. 2 (1982), 359–376.CrossRefGoogle Scholar
  79. 79.
    Stein E. M.: Singular integrals: the roles of Calderón and Zygmund. Notices Amer. Math. Soc. 45 (1998), no. 9, 1130–1140.zbMATHMathSciNetGoogle Scholar
  80. 80.
    Stempak, K. : Heat-diffusion and Poisson integrals for Laguerre expansions. Tohoku Math. J. (2), 46 (1994), no. 1, 83–104.CrossRefzbMATHMathSciNetGoogle Scholar
  81. 81.
    Szego G., Orthogonal polynomials. Amer. Math. Soc. Colloquium Publication XXIII, American Mathematical Society, 1939.Google Scholar
  82. 82.
    Thangavelu S.: Lectures on Hermite and Laguerre expansions. Mathematical Notes 24. Princeton University Press, 1993.Google Scholar

Copyright information

© Birkhäuser Boston 2010

Authors and Affiliations

  1. 1.Instituto de Matemática Aplicada del Litoral (CONICET - Universidad Nacional del Litoral)Santa FeArgentina

Personalised recommendations